Kansas, 2005

Hail in Kansas, June 9, 2005

June 9, 2005 · NWS TOP · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 9, 3:27 AM CST, 7 hours 3 minutes earlier.

Area forecast discussion, Jun 9, 3:27 AM CST, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
427 AM CDT THU JUN 9 2005

.DISCUSSION...
TIMING PRECIP CHANCES THROUGH THE WEEKEND CONTINUES TO BE THE
PRIMARY FOCUS OF THE FORECAST.

MODELS CONTINUE TO SHOW AN ACTIVE PATTERN IN SOUTHWEST FLOW THROUGH
SUNDAY. ADDITIONALLY BOUNDARY LAYER MOISTURE LOOKS TO REMAIN IN
PLACE ACROSS THE REGION AS SOUTHERLY WINDS CONTINUE TO PULL GULF
MOISTURE NORTH. FORECAST SOUNDINGS DO NOT SHOW A VERY STRONG CAP
DEVELOPING...IMPLYING THAT AFTERNOON CONVECTION IS POSSIBLE JUST
ABOUT EVERY DAY FOR THURSDAY THROUGH SUNDAY. BOTH THE NAM AND GFS
INDICATE TWO FAIRLY WELL DEFINED SHORTWAVES ROTATING THROUGH THE
BASE OF THE MEAN TROUGH OUT WEST...AND HAVE SIMILAR TIMING. HAVE
USED THIS TO TRY AND SHOW THE BETTER CHANCES FOR PRECIP. THE FIRST
SHORTWAVE LOOKS TO MOVE THROUGH FRIDAY NIGHT WHILE THE SECOND MOVES
ACROSS THE CENTRAL PLAINS SUNDAY NIGHT. HAVE INCREASED POPS FOR
THESE TIME PERIODS BECAUSE OF THE EXPECTED INCREASING DYNAMICS.
THINK THERE COULD BE A BREAK IN THE PRECIP SATURDAY NIGHT AS
SHORTWAVE RIDGING MOVES ACROSS THE REGION. HAVE LOWERED POPS TO A
SLIGHT CHANCE FOR TO ACCOUNT FOR THE SHORTWAVE RIDGING.

FOR TODAY AND TONIGHT...STRATIFORM PRECIP MAY HANG ON ACROSS EAST
CENTRAL KS AS LONG AS THE MCS CONTINUES ACROSS SOUTH CENTRAL KS.
ONCE THIS DISSIPATES...THINK THAT THE BOUNDARY LAYER ACROSS EAST
CENTRAL KS WILL HAVE A HARDER TIME RECOVERING FOR CONVECTION TO
DEVELOP THIS AFTERNOON. THINK THE MOST LIKELY AREA WILL BE ACROSS
THE NORTH WERE THE WEAK PACIFIC FRONT IS ALREADY RETREATING NORTH AS
A WARM FRONT. HOWEVER IS IT FORECAST TO NOT MOVE MUCH FURTHER
NORTH...AND SET SOMEWHERE ACROSS NORTH CENTRAL KS AND THE NEB STATE
LINE. CONVERGENCE ALONG THIS BOUNDARY DURING THE AFTERNOON SHOULD BE
ENOUGH FOR THUNDERSTORMS TO DEVELOP. THOUGHT ABOUT ISSUING ANOTHER
FLOOD WATCH...BUT MODELS INDICATE THE HEAVIEST PRECIP STAYING JUST
NORTH. IF THE BOUNDARY SLIDES SOUTH TODAY...THE DAY SHIFT MAY WANT
TO ISSUE A FLOOD WATCH. OTHERWISE...WILL LET THE CURRENT FLOOD WATCH
EXPIRE AT 7 AM.

WITH INCREASING CLOUDS AND CHANCES FOR PRECIP...HAVE CONTINUED THE
GRADUAL MODERATION IN TEMPS INTO THE WEEKEND. THINK THAT THERE WILL
BE ENOUGH INSOLATION TODAY TO GET TEMPS INTO THE 90S AGAIN SIMILAR
TO WHAT WAS OBSERVED. EXPECT HIGHS GENERALLY IN THE MID 80S FOR
FRIDAY THROUGH SUNDAY. CONTINUED A SIMILAR MODERATION IN THE MIN
TEMPS. UPPER 60S TO AROUND 70 FOR FRIDAY MORNING SEEMS REASONABLE AS
SOUTHERLY WINDS KEEP THE BOUNDARY LAYER MIXED. THEN CONTINUE MID 60S
FOR THE WEEKEND.

HAVE NOT MADE ANY CHANGES TO THE FORECAST AFTER MONDAY. GFS SHOWS
THE SYNOPTIC PATTERN CHANGING AND BRINGS A PACIFIC FRONT THROUGH THE
ENTIRE FORECAST AREA DURING THE DAY MONDAY. THIS SHOULD ALLOW THE
ATMOSPHERE IT STABILIZE SOMEWHAT...AND FORECAST SHOWS THIS NICELY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ALONG AND SOUTH OF A
LINE FROM ABILENE TO MANHATTAN TO HOLTON UNTIL 7 AM THIS MORNING.

&&

WOLTERS
Hazardous weather outlook, Jun 9, 4:02 AM CST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
502 AM CDT THU JUN 9 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-101000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
502 AM CDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE EXPECTED TO REDEVELOP THIS
AFTERNOON ALONG A STALL BOUNDARY ACROSS NORTH CENTRAL KANSAS AND THE
NEBRASKA STATE LINE. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA FRIDAY THROUGH
MONDAY. SOME OF THE THUNDERSTORMS COULD BE SEVERE FRIDAY AFTERNOON
AND FRIDAY NIGHT...PRODUCING LARGE HAIL AND DAMAGING WINDS. IN
ADDITION...FLOODING COULD BECOME A GREATER HAZARD DUE TO THE HEAVY
RAINS LIKELY TO OCCUR WITH THE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON OR THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

WOLTERS

The radar

The Topeka radar (KTWX), 97 km away, was scanning. The volume nearest the first event began at 16:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dickinson

When
June 9, 10:30 AM CST
Where
Dickinson County, 1 mi N of Carlton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.700, -97.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460659.